Hello everyone, this is my first time posting here and I have a question. My vision shakes in my left eye only. The shaking is spuradic and quiet annoying, but my eye dose not move during the shaking episodes. I have an appointment with an opthomologist tomorrow to find out if this is a primary eye problem but I have a fear that it is not that simple. The shaking has been happening off and on for a little over 2 years. At first I thought it was a withdrawl reaction to discontinuing the use of Zoloft, but it continued even after I finished withdrawling (under my doctors orders). I have panic disorder and take 0.5mg of Klonopin every night to control it and have done so for 3 years now. I experienced 3 seizures in a 1 month period approx. 2 1/2 years ago and was examined by a neurologist, had an MRI and EEG, she said if I had no other seizures to think of it as an isolated incident (probably due to stress). The only other neurologic symptom I have had since the seizures is the off an on shaking vision in my left eye. The shaking lasts anywhere from 10 seconds to 1 minute per episode, each episode can happen every 2-3 minutes lasting for a few hours or go hours sometimes months between episodes, in this case it has been happening for 6 days every 2-3 minutes lasting between 10-20 seconds. Has anyone experienced mild seizures with this symptom, and should I consider this a warning sign to something more severe?
So it turns out as I suspected. The shaking in my left eye is nystagmus and is also minorly affecting my right eye as well. I will be returning to my neurologist next Thursday to probably have another EEG and brain scan. I was diagnosed 4 years ago with "Panic disorder" and have only been able to successfully treat it with Klonopin (clonazepam) which is more commonly used as an anti-convulsant... I wonder if I always had epilepsy but was misdiagnosed as panic disorder. I am 25 1/2 years old and am interested in any feedback other members can give me. I know it is extremely hard to diagnose epilepsy, especially if the symptoms are minor... is there anything I should be making sure my neurologist pays special attention to? Thank you for your help!
It's common for there to be sort of a shaking of the lid at times, that many people have, that isn't dangerous, or associated with anything dreadful. But with the history of seizures in the past, it's good you're getting this checked out. Simple partial seizures can cause symptoms almost anywhere, depending on which part of the brain has the abnormal electrical activity- and some seizures start deep in the brain (too deep for EEGs to pick up), so "normal" EEGs may or may not be helpful...lots of us with documented seizures have normal EEGs between seizures. How long ago were you last MRI and EEG??
Also, medications can cause nystagmus, depending on the dose. Let us all know what you find out- and glad you found this site!
I just had surgery to cure my epilepsy. I remember when I had seizures if I had a grand mall seizure I would have it in both of my eyes. to hear you are having it in just your left eye is a shock to me. the only thought it brings to my mind is that maybe you seizures are coming from the right side of your brain.
I am glad I found this site also! First of all, thank you for your responses and information. I have alot of medical knowledge because I have worked as a veterinary technician for 8 years and eventhough I know it may sound strange, human and veterinary medicine are very similar. In response to your post, I do not have any shaking of my eyelid and it is actually nystagmus, moderate/severe in my left eye and minor in my right. This has been going on intermittantly every since my 3 grand-mal seizures 3 years ago, but it never lasted more than a few hours and the episodes occured months apart. My last MRI and EEG was almost 3 years ago. According to my neurologist, the EEG had some abnormalities but nothing to explain my seizures or that concerned her (I had the report faxed for my own evaluation) and my MRI report was questionable in my opinion as well. The original neuro-radiologist who read my MRI (which was a contrast study) expressed concern for two circle spots of consolidation found on the right side of my frontal lobe, the MRI was transferred to the head of the department at the hospital and he did not have the same concern and neither did my neurologist after evaluating the report. I was slightly concerned after reading the report, but have faith in my doctors and decided to go along with my neurologists recommendation to wait and see what happens.
When I first started to experience the vision disturbance I was detoxing off of Zoloft at a very slow rate under my PCP's orders, when I told her of the eye issues we assumed it was a withdrawl reaction. I have been off of the Zoloft for 2 1/2 years and the issue continued (as I said earlier). I am going on my 8th day of nystagmus episodes which are virtually non-stop while I am awake (who knows whats going on while I sleep). I am going to see my neurologist on Thursday and I imagine she will request the same tests for comparison on Friday. Although the shaking is very annoying, I hope it continues until and during my tests for diagnostic purposes. I know this may be a reaction to my clonazepam, but I have been on this medication at the same dose for 4 years, I realize anything can happen but I find it hard to believe the reaction is taking this long (unless I actually have some form of epilepsy and the clonazepam has masked the symptoms until now). I will have some more answers next week but I am sure happy to be able to express my concerns here.
I really do not think that I will be diagnosed with epilepsy, I have no family history of the disease at all! I am more concerned that I have damaged my brain in some way from prior drug use. A year before I was diagnosed with panic disorder I went a little crazy during the summer month while I was 20 and used small amounts of cocaine and used extacy 6 times in very small doses. Being older and wiser and in a better mental state, I know that MDMA (extacy) is especially unpredictable and eventhough my use was minor and short-lived, there is no determination to the damage I could of caused myself. If anyone here has any comments or feedback about drug use and seizures I would appreciate the info.
Thanks again for listening,
I wouldn't think that any "extracuricular" (?sp) drug use would cause this, considering it's been that long ago. Also wouldn't expect any withdrawl from Zoloft or being on that low a dose of Klonopin (I'm on Klonopin as well for seizures), to last this long, especially since you did it with a plan from your doc.
Actual nystagmus has got to be driving you nuts- and making it hard to see or do a lot of stuff... have you looked up any sites about nystagmus, and possible causes? Inner ear infections can cause nystagmus (strangely enough)- any s/s of ear infection? Any nausea or ringing in your ears? And, are your anticonvulsant drug levels ok? Toxicity can cause nystagmus. If this doc doesn't give you the answers you need, can you switch docs (insurance and all) and find someone who will get to the bottom of this? If it is a form of seizure, and is happening that often, it sounds like it's almost a form of non-convulsive status- but that's if it's a seizure related symptom.
Another option is to go to the ER. They'd have to figure something out, and probably get an MRI or CT sooner (that your neuro will probably order anyway), and it might help you at least know if something is going on in your brain since the last scan- and give you some answers before seeing your neuro....actual nystagmus is extremely annoying. Think of any other symptoms you've noticed, no matter how small, and let either your neuro know, or the ER, if you decide to go there....they might at least be able to give you something to stop it until it gets figured out.... I'd be a lot less patient than you've been- gotta be miserable.